Aleve

Generic Name: Naproxen sodium

  • What is this medication?

    Aleve contains a pain reliever/fever reducer and is intended to temporarily reduce fever and temporarily relieve minor aches and pains due to headache, muscle aches, minor arthritis pain, backache, menstrual cramps, toothache, and the common cold.
  • Are there any warnings associated with Aleve?

    This product contains Naproxen sodium which may cause a severe allergic reaction, especially in people allergic to aspirin. Symptoms can include hives, swelling of the face, asthma (wheezing), skin redness, rash, blisters, or shock.

    If an allergic reaction occurs, stop using this product and seek medical help immediately.

    Do not use this product if you have ever had an allergic reaction to any other pain reliever/fever reducer.

    This product contains an NSAID, which may cause severe stomach bleeding. The chance is higher if you are age 60 or older, have had stomach ulcers or bleeding problems, take a blood thinning or steroid drug, take other drugs containing prescription or nonprescription NSAIDS (aspirin, ibuprofen, naproxen, and others), have 3 or more alcoholic drinks every day while using this product, or take more of this product than directed or for longer than directed.

    Do not take more of this product than directed. The smallest effective dose should be used.

    Do not use this product right before or after heart surgery.

    The risk of a heart attack or stroke may increase if you use more than directed or for longer than directed.

    Stop using this product and talk to a doctor if you have any of these signs of stomach bleeding: faintness, vomiting blood, black or bloody stools, or stomach pain that does not get better.

    Stop using this product and talk to a doctor if you have pain that gets worse or lasts for more than 10 days; fever that gets worse or lasts for more than 3 days; difficulty swallowing; a feeling that the pill is stuck in your throat; redness or swelling in the painful area; or any new symptoms.

    Keep this product out of the reach of children. In the event of an overdose, obtain medical help or contact a poison control center immediately.

    It is particularly important to avoid using naproxen sodium during the last 3 months of pregnancy unless a doctor definitely directs you to do so, because it may cause problems in the unborn child or complications during delivery.

  • Should I talk to my doctor before taking Aleve?

    Talk to a doctor before using this product if you are at risk of stomach bleeding due to the factors listed in the warnings section. Also talk to a doctor before using this medication if you have high blood pressure, asthma, heart disease, liver cirrhosis, kidney disease, or a history of heartburn or other stomach problems, or you are taking a diuretic medication.

    Talk to a doctor before using this product if you have problems or serious side effects from pain relievers or fever reducers.

    Talk to a doctor or pharmacist before using this product if you are under a doctor's care for any serious condition, or you are taking any other drug.

    Talk to a doctor before using this product if you are pregnant or breastfeeding.

  • What are the possible side effects of Aleve?

    This medication may cause stomach upset, heartburn, nausea, and dizziness.

    Side effects cannot always be anticipated. If any develop or change in intensity, tell your doctor as soon as possible. Only your doctor can determine if it is safe for you to continue taking this drug.

  • What should I avoid when taking Aleve?

    Do not take more than 2 caplets in any 8- to 12-hour period. Do not take more than 3 caplets in a 24-hour period.
  • What are possible food and drug interactions associated with Aleve?

    The risk of severe stomach bleeding is increased if you have 3 or more alcoholic drinks every day while using this product, take a blood thinning or steroid drug, or take other drugs containing prescription or nonprescription NSAIDS (aspirin, ibuprofen, naproxen, or others) while using this product.

    If Aleve is taken with certain other drugs, the effects of either could be increased, decreased, or altered. Always check with your doctor before combining Aleve with any other medication.

  • What is the usual dosage of Aleve?

    Take this product with food or milk if stomach upset occurs. Use the smallest effective dose.

    Drink a full glass of water with each dose.

    Adults and children 12 years: Take 1 caplet/tablet every 8 to 12 hours while symptoms last. For the first dose, you may take 2 caplets/tablets within the first hour. Do not exceed 2 caplets/tablets in any 8- to 12-hour period. Do not exceed 3 caplets/tablets in any 24-hour period.

    Children <12 years: Ask a doctor.

  • How should I store this medication?

    Store at room temperature, and avoid high humidity and excessive heat.